There was an 85 year old female with an extensive seizure history on Dilantin 300 mg daily. Previous Dilantin level was 14 and the patient was not displaying any signs or symptoms of toxicity. They began having some GI complaints and was diagnosed with GERD and put on cimetidine. About 2 weeks later, it was noted that the nurses had described the resident as having a decline in status, increased confusion, difficulty walking, and increased sedation. A Dilantin level was eventually ordered. For those of you not familiar with general target concentrations of Dilantin (total level) – standard is about 10-20 with some exceptions (albumin etc. can make this value not completely accurate and there is a correction equation). The total Dilantin level came back at 33! Very fortunate that it was caught soon enough before hospitalization or worse! Key point: cimetidine has a lot of substantial drug interactions and if you ever see it utilized, be sure you’re thinking about this.
There’s a reason why we’re approaching 1,000 likes on Facebook and nearly 3,000 followers on twitter! I created the webinar based on my real life experiences as a clinical pharmacist – please Click Here to check it out!
Im surprised cimetidine is still being prescribed, given its high toxicity profile and serious drug interaction such as this one.